Maryland, 2022

Flash Flooding and Flooding in Maryland, June 8 to 9, 2022

June 8 to 9, 2022 · NWS LWX · 12 events in 3 counties and zones

Multiple rounds of thunderstorms produced locally heavy rainfall that led to instances of flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Multiple rounds of thunderstorms produced locally heavy rainfall that led to instances of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 8, 1:12 PM EST, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 8, 1:12 PM EST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
212 PM EDT Wed Jun 8 2022

.SYNOPSIS...
A boundary will stall overhead today. Low pressure will track
along the boundary, passing through the area tonight before the
boundary settles to the south for Thursday and Friday. Another
low will pass through the area Friday night into Saturday and an
upper-level trough will build overhead for early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of mid afternoon, a front was stalled across central Virginia
to southern Maryland. This front will lift northward as a warm
front through tonight, providing the impetus for multiple rounds
of showers and thunderstorms.

A warm, humid, and unstable airmass exists across the region,
with even more humid and unstable air lurking to the south. This
airmass should result in numerous showers and thunderstorms much
of the night. The storms likely come in two waves: (1) through
mid evening associated with the lifting warm front, and (2)
overnight into early Thursday morning as a wave of low pressure
passes to the north. Flow and lapse rates aloft are modest, but
steep low-level lapse rates and moderate CAPE may result in a
few strong to severe thunderstorms through early this evening
(i.e. localized wind gusts of 40-65 mph). Warm temperatures
aloft may preclude much in the way of hail, though some
marginally severe hail can't be ruled out given the amount of
instability present.

A slightly higher threat (in a relative sense) may be the heavy
rain/flooding threat. Individual storms will likely have at
least a little motion to them, and any clusters that form could
result in a cold pool that pushes storms along especially
tonight when winds aloft increase. But, the deep humidity in the
atmosphere could result in rainfall rates of 2 inches per hour
in stronger storms. Areas that receive multiple storms in quick
succession could experience flooding or flash flooding as a
result. The areas most likely to have flooding issues are across
north-central Virginia closest to the currently stalled front
which could result in multiple rounds of somewhat slower-moving
storms compared to elsewhere. The watch may need to be expanded
a bit depending on trends through the afternoon.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The cold front associated with the low will gradually settle to
the south for Thursday. A few showers and perhaps a thunderstorm
may popup along and ahead of the boundary through midday.
However, drier conditions are expected to move in and much of
the day will turn out dry with some sunshine. Humidity will drop
a bit and it will turn out seasonable and breezy with northwest
winds. A few showers are possible near the Allegheny Highlands
from an upslope flow and limited instability.

High pressure will build overhead Thursday night into Friday
bringing dry and seasonable conditions. Another low is expected
to develop as another potent upper-level disturbance digs toward
the area Friday night. This will increase the chances for
showers. Latest guidance continues to trend south of the local
area with the low, which would put our area on the cooler and
more stable side. However, this will continue to be monitored
closely as a period of moderately heavy rain on its northwest
side is possible, and could affect SE portions of the area.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A surface trough is forecast to drop down into our region early on
Saturday as a frontal system over the SE US slowly returns
northward. Models over the past few days have continued to trend
southward with most guidance keeping the low over the Carolinas.
The GFS/GEFS and the Euro are still differing on the track of a
shortwave passing through our region as well as the location of
the occluded low which may pass through our region on Saturday.
There is general agreement that the main batch of rain will
likely impact our region Friday evening and into the early parts
of Saturday afternoon. The system is currently forecast to lift
northeastward out of the region by the mid to late afternoon
periods on Saturday. Showers may continue into Sunday as the
main trough axis passes overhead. Although the threat for
flooding and SVR WX has dropped, there remains some uncertainty
on the strength and path of the occluded low and the main low
over the Carolinas. Flooding could still be a threat especially
if we receive a lot rain this evening and the ground isn't able
to dry out by this weekend.

Upper-level ridging is forecast to build over our region early
next week with high pressure building in at the surface. Based
on the position of the ridge, there is the potential that
shortwave energy could move over the ridge and drop down into
our region. Increasing temperatures and moisture along with lift
from shortwave energy may lead to a threat for showers and
thunderstorms by the middle parts of next week. It seems the
region will return to more summer-like conditions by the end of
next week with high temps potentially reaching back up into the
upper 80s once again.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Thunderstorms will develop late this afternoon and spread
northeast through this evening, most likely 21z-03z and again
06z-09z roughly. Gusty winds of 30-40+ kts, heavy rainfall, and
brief IFR may accompany the stronger storms. Coverage will
likely be widespread at times this evening into the overnight
as low pressure passes just north of the area.

Drier air will move in for Thursday along with northwest winds
gusting around 15 to 25 knots. A pop shower/storm cannot be
ruled out through midday over the eastern terminals. High
pressure will build overhead for Thursday night into Friday.
Low pressure will bring the next chance for precipitation Friday
night.

Sub-VFR conditions are possible Saturday into Sunday due to
continued chances for showers and possibly thunderstorms due to
a frontal system passing close by to the south. Light and
variable winds are likely this weekend overall. VFR conditions
and a steady northwesterly flow is forecast to return by Monday.

&&

.MARINE...
Thunderstorms will develop and move toward the waters this
evening into the overnight. Gusty winds with storms may
necessitate Special Marine Warnings. An SCA is also in effect
for the waters tonight as the gradient strengthens in response
to low pressure passing to the north.

Thunderstorm coverage will dissipate Thursday morning/midday,
but a popup storm cannot be ruled out. Drier air will move in
later Thursday into Friday as a boundary drops to the south.
An SCA is in effect for the waters Thursday, and it may need to
be extended into Thursday night. Lighter winds are expected
Friday. Low pressure will approach the waters Friday night.

A surface low may pass through the southern Chesapeake Bay waters
on Saturday bringing a chance for Small Craft Advisory level
winds to the southern tidal Potomac River and mid Chesapeake
Bay areas. Sub-SCA conditions should return on Sunday.

&&

.TIDES/COASTAL FLOODING...
The next several tidal cycles are likely to remain elevated owing to
southerly flow ahead of an approaching frontal system. By Thursday
night through the weekend though, winds should push the water back
out and drop tidal anomalies once more.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flood Watch through late tonight for VAZ026-027-029-030-
     038>040-050>052-055-056-501-502-507.
WV...None.
MARINE...Small Craft Advisory from 2 AM to 6 PM EDT Thursday for
     ANZ530>532-535-536-538>540-542.
     Small Craft Advisory from 8 PM this evening to 6 PM EDT
     Thursday for ANZ533-534-537-541-543.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...BJL/DHOF
LONG TERM...JMG
AVIATION...BJL/DHOF/JMG
MARINE...BJL/DHOF/JMG
TIDES/COASTAL FLOODING...CJL
Hazardous weather outlook, Jun 8, 3:38 PM EST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
438 PM EDT Wed Jun 8 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-092045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
438 PM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Isolated severe thunderstorms and scattered instances of flooding
are possible through tonight. A Flood Watch is in effect for
portions of the I-95 corridor.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An isolated threat for flooding and severe weather exists for
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-092045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
438 PM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Isolated severe thunderstorms and scattered instances of flooding
are possible through tonight. A Flood Watch is in effect for
portions of north-central Virginia, the eastern panhandle of West
Virginia, and north-central Maryland.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An isolated threat for flooding and severe weather exists for
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

MDZ001-501-502-VAZ503-504-WVZ501>506-092045-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
438 PM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Isolated severe thunderstorms and isolated instances of flooding
are possible through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An isolated threat for flooding and severe weather exists for
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into tonight.

In the hours before

Local storm report, Jun 8, 4:45 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
545 PM EDT WED JUN 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             1 NW GREAT CACAPON      39.63N  78.31W
06/08/2022  M1.00 INCH       WASHINGTON         MD   PARK/FOREST SRVC

            NATIONAL PARK SERVICE REPORTED QUARTER SIZED HAIL NEAR
            INTERSECTION OF PEARRE ROAD AND WOODMONT ROAD.

&&

EVENT NUMBER LWX2203735

CPB
Local storm report, Jun 8, 5:20 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
620 PM EDT WED JUN 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     MARINE TSTM WIND QUANTICO MARINE CORP    38.51N  77.30W
06/08/2022  M56 MPH          PRINCE WILLIAM     VA   AWOS

&&

EVENT NUMBER LWX2203736

SMZ
Local storm report, Jun 8, 5:23 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
623 PM EDT WED JUN 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     QUANTICO MARINE CORP    38.51N  77.30W
06/08/2022  M59 MPH          PRINCE WILLIAM     VA   AWOS

&&

EVENT NUMBER LWX2203737

SMZ
Local storm report, Jun 8, 5:55 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
655 PM EDT WED JUN 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     4 SW TRIANGLE           38.51N  77.37W
06/08/2022                   STAFFORD           VA   BROADCAST MEDIA

            LARGE TREE DOWN BLOCKING NB US RTE 1 NEAR QUANTICO
            CORPORATE CENTER

&&

EVENT NUMBER LWX2203738

SMZ
Local storm report, Jun 8, 6:38 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
738 PM EDT WED JUN 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     HISTORIC ELLICOTT CITY  39.27N  76.81W
06/08/2022                   HOWARD             MD   911 CALL CENTER

            TREE DOWN NEAR ELLICOTT MILLS DR AND BURGESS MILL WAY

&&

EVENT NUMBER LWX2203739

SMZ

The radar

The Sterling radar (KLWX), 68 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 6 flood. Local standard time, as filed.

Flash Flood, Howard

When
June 8, 6:45 PM EST to 6:55 PM EST
Where
Howard County, 1.38 mi N of Dorsey to 1.15 mi N of Dorsey
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.200, -76.750

There reports of multiple roads in the area closed due to flooding around Elkridge, per the Howard County Police Department.

Flood, Montgomery

When
June 8, 6:53 PM EST to 8:53 PM EST
Where
Montgomery County, 0.75 mi ENE of Hunting Hill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.104, -77.207

Seneca Highway at Key W. Avenue was closed due to high water.

Flash Flood, Howard

When
June 8, 6:57 PM EST to 8:30 PM EST
Where
Howard County, 0.71 mi W of Fulton to 0.84 mi W of Fulton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.150, -76.933

Two creeks were flowing across Lime Kiln Road near Holly Manor Way.

Flood, Montgomery

When
June 8, 7:05 PM EST to 9:05 PM EST
Where
Montgomery County, 1.06 mi WSW of Montgomery Vlg to 1.07 mi WSW of Montgomery Vlg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.166, -77.199

Whetstone Drive and North Meadow Fence Road was closed due to high water.

Flood, Montgomery

When
June 8, 7:14 PM EST to 9:14 PM EST
Where
Montgomery County, 1.06 mi SW of Montgomery Vlg to 1.09 mi SW of Montgomery Vlg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.158, -77.192

Midcounty Highway at Goshen Road was closed due to flooding.

Flood, Montgomery

When
June 8, 7:16 PM EST to 9:16 PM EST
Where
Montgomery County, 1.01 mi NE of Clopper to 1 mi NE of Clopper
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.160, -77.216

Russel Avenue and Watkins Mill Road were closed due to flooding.

Flash Flood, Howard

When
June 8, 8:03 PM EST to 8:30 PM EST
Where
Howard County, 0.53 mi SSW of Ellicott City to 0.46 mi SSW of Ellicott City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.263, -76.803

Tiger Branch was out of its banks and flowing into parking lots off of Main Street in Ellicott City.

Flash Flood, Baltimore

When
June 8, 8:15 PM EST to 10:00 PM EST
Where
Baltimore County, 2.25 mi ESE of Oella to 2.04 mi WNW of Halethorpe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.260, -76.740

There were reports of multiple cars stuck in flood waters in the city of Catonsville.

Flash Flood, Howard

When
June 8, 8:28 PM EST to 8:45 PM EST
Where
Howard County, 1.07 mi E of Clarksville to 0.91 mi S of Oakland Mills
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.200, -76.860

Multiple roads were closed around the city of Columbia, per the Howard County Police Department.

Flash Flood, Baltimore

When
June 8, 9:15 PM EST to 9:30 PM EST
Where
Baltimore County, 1.27 mi WSW of Bare Hills to 1.64 mi SSW of Bare Hills
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.340, -76.700

There were reports of multiple cars stuck in flood waters in Gwynn Oak.

Flood, Howard

When
June 8, 10:00 PM EST to June 9, 3:15 AM EST
Where
Howard County, 1.13 mi ESE of Savage to 4.71 mi ESE of Savage
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.121, -76.812

The Little Patuxent River near Savage exceeded flood stage, cresting at 11.58 feet at 12:15 AM on the 9th of June. The riverside trail was flooded. Water approached the fields off of Bald Eagle Drive and water also approached Brock Bridge Road.

Flood, Baltimore

When
June 8, 10:05 PM EST to 11:50 PM EST
Where
Baltimore County, 0.89 mi W of Baltimore Highlands to 0.68 mi W of Baltimore Highlands
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.231, -76.667

The gauge along the Patapsco River at Elkridge rose above flood stage, cresting at 16.52 feet at 10:05 PM EST. Hammonds Ferry Road was flooded along the Patapsco River. Backwater flooding likely led to the closure of Furnace Avenue in Elkridge.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020022, 1020031, 1020017, 1020032, 1020033, 1020034, 1020019, 1020020, 1020023, 1020021, 1020030, 1020029.